Tennessee, 2005

Damaging Wind in Tennessee, April 22, 2005

April 22, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 6:30 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 22, 6:30 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT FRI APR 22 2005

.DISCUSSION...CONVECTION FORMING OVER MIDDLE TENNESSEE MOVING
NORTHEASTWARD INTO THE MRX CWA THIS EVENING.  ATMOSPHERE BECOMING
INCREASING UNSTABLE WITH AN INFLUX OF LOW LEVEL MOISTURE AND STRONG
LIFT MOVING IN IN ADVANCE OF A COLD FRONT.  THIS WILL ALLOW
CONVECTION WILL CONTINUE INTO THE OVERNIGHT HOURS WITH POTENTIAL FOR
SOME OF THESE STORMS TO BECOME STRONG...POSSIBLE EVEN SEVERE.  THE
FRONTAL PASSAGE IS EXPECTED TO CROSS THE MRX CWA OVERNIGHT.  BEHIND
THE FRONT SCATTERED SHOWERS WILL CONTINUE AND MUCH COLDER AIR WILL
PUSH IN.  WINDS WILL INCREASE BEHIND THE FRONT...BECOMING BREEZY
THROUGHOUT MUCH OF THE AREA WITH LOCALLY WINDY CONDITIONS EXPECTED
OVER THE HIGHER TERRAIN.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  56  34  56 /  70  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  53  34  50 /  80  60  40  20
OAK RIDGE, TN                       50  52  34  51 /  80  60  30  20
TRI CITIES AIRPORT, TN              50  52  34  46 /  80  60  60  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR CHEROKEE AND
CLAY COUNTIES.
TN...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR THE NORTHERN
CUMBERLAND PLATEAU...PARTS OF NORTHEAST TENNESSEE AND THE MOUNTAINS
OF TENNESSEE.
VA...A FREEZE WATCH IN EFFECT FOR SATURDAY NIGHT FOR SOUTHWEST
VIRGINIA.

&&

MJB
Hazardous weather outlook, Apr 22, 5:00 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 PM EDT (500 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST
TENNESSEE. A SLIGHT RISK OF SEVERE STORMS IS ALSO EXPECTED FOR
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA...AS WELL AS CHEROKEE
AND CLAY COUNTIES OF NORTH CAROLINA..

AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH
THE REGION THIS EVENING...SCATTERED TO NUMEROUS STRONG TO SEVERE
STORMS ARE EXPECTED TO DEVELOP AND MOVE EAST AT AROUND 30 MPH.
THESE STORMS WILL LIKELY BEGIN TO MOVE ACROSS THE CUMBERLAND PLATEAU
BY 7 PM CDT...WITH STORMS MOVING INTO THE VALLEY OF EAST TENNESSEE
BY 9 PM EDT.  FROM THERE...THEY WILL SPREAD TO NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA...AND ALSO CLAY AND CHEROKEE COUNTIES OF
NORTH CAROLINA...BETWEEN 10 PM AND MIDNIGHT EDT.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE.  IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.
PLEASE REPORT ANY DAMAGE FROM THESE STORMS TO LOCAL AUTHORITIES SO
THEY CAN PASS THIS INFORMATION ON TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT.  TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE.  IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG/SP

In the hours before

Local storm report, Apr 22, 8:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             LENOIR CITY             35.80N 84.27W
04/22/2005  0.75 INCH        LOUDON             TN   LAW ENFORCEMENT

&&
Local storm report, Apr 22, 8:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             JEFFERSON CITY          36.12N 83.49W
04/22/2005  1.75 INCH        JEFFERSON          TN   TRAINED SPOTTER

&&
Local storm report, Apr 22, 8:39 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 SW JELLICO            36.55N 84.17W
04/22/2005  1.00 INCH        CAMPBELL           TN   LAW ENFORCEMENT

&&
Local storm report, Apr 22, 8:43 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BENTON                  35.18N 84.65W
04/22/2005  0.75 INCH        POLK               TN   LAW ENFORCEMENT

&&
Local storm report, Apr 22, 8:45 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             RUSSELLVILLE            36.26N 83.20W
04/22/2005  0.75 INCH        HAMBLEN            TN   AMATEUR RADIO

&&
Local storm report, Apr 22, 8:55 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             BYBEE                   36.04N 83.18W
04/22/2005  0.75 INCH        COCKE              TN   AMATEUR RADIO

&&

The radar

The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 22, 9:20 PM EST to 9:30 PM EST
Where
Greene County, Greeneville
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -82.833

Several trees down in Greeneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442943.